Skip Navigation LinksSkip Navigation Links
Centers for Disease Control and Prevention
Safer Healthier People
Blue White
Blue White
bottom curve
CDC Home Search Health Topics A-Z spacer spacer
Blue curve MMWR spacer

Uveitis Associated with Rifabutin Therapy

In 1993, the Public Health Service Task Force recommended use of Mycobutin * (rifabutin) at a daily dose of 300 mg for prophylaxis for disseminated Mycobacterium avium complex (MAC) infection in patients with human immunodeficiency virus (HIV) infection and less than 100 CD4+ T-lymphocytes/uL (1). However, uveitis (an inflammatory eye condition characterized by pain, redness, and possible temporary or permanent loss of vision) has been associated with rifabutin therapy.

Uveitis has occurred among participants in several trials for treatment and prophylaxis of MAC in which rifabutin was administered at daily doses of 300-900 mg per day in combination with other agents, particularly clarithromycin and/or fluconazole {2-4; C. Benson, Rush-Presbyterian St. Luke's hospital, Chicago, personal communication, 1994). Patients who developed uveitis have had mild to severe symptoms that resolved after treatment with corticosteroid and/or mydriatic eye drops; in some severe cases, however, resolution of symptoms occurred after several weeks. Uveitis occurred an average of 2-4 months after initiation of treatment for MAC (2).

Uveitis is rare when rifabutin is used as a single agent at 300 mg/day for prophylaxis of MAC in HIV-infected persons, even with the concomitant use of fluconazole or macrolide antibiotics. However, if higher doses of rifabutin are administered in combination with these agents, clinicians should be alert to the possibility of uveitis. Patients should be instructed to report symptoms of uveitis (i.e., pain, redness, and loss of vision) to their physician.

For patients with uveitis, temporary discontinuation of rifabutin and ophthalmologic evaluation are recommended. In most mild cases, using rifabutin again is acceptable; however, if signs or symptoms recur, use of rifabutin should be discontinued.

Physicians are encouraged to report cases of uveitis to the Food and Drug Administration's MedWatch Program, telephone (800) 332-1088 ({301} 738-7553).

Reported by: Div of Antiviral Drug Products, Center for Drug Evaluation and Research, Food and Drug Administration, Rockville, Maryland. Div of HIV/AIDS, National Center for Infectious Diseases, CDC.


  1. CDC. Recommendations on prophylaxis and therapy for disseminated Mycobacterium avium complex for adults and adolescents infected with human immunodeficiency virus. MMWR 1993;42(no. RR-9):14-20.

  2. Shafran S, Deschenes J, Miller M, et al. Uveitis and pseudojaundice during a regimen of clarithromycin, rifabutin, and ethambutol. N Engl J Med 1994;330:438-9.

  3. Trapnell CB, Narang PK, Li R, et al. Fluconazole increases rifabutin absorption in HIV positive patients on stable zidovudine therapy {Abstract no. PO B31-2212}. Vol 1. IX International Conference on AIDS/HIV STD World Congress, Berlin, 1993.

  4. Siegal F, Eilbott D, Burger H, et al. Dose-limiting toxicity of rifabutin in AIDS-related complex: syndrome of arthralgia/arthritis. AIDS 1990;4:433-41.

Disclaimer   All MMWR HTML versions of articles are electronic conversions from ASCII text into HTML. This conversion may have resulted in character translation or format errors in the HTML version. Users should not rely on this HTML document, but are referred to the electronic PDF version and/or the original MMWR paper copy for the official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.

**Questions or messages regarding errors in formatting should be addressed to

Page converted: 09/19/98


Safer, Healthier People

Morbidity and Mortality Weekly Report
Centers for Disease Control and Prevention
1600 Clifton Rd, MailStop E-90, Atlanta, GA 30333, U.S.A


Department of Health
and Human Services

This page last reviewed 5/2/01